Anjum Bashir, MD, Conrad Swartz, PhD, MD

Disclosures

J Am Board Fam Med. 2002;15(1) 

In This Article

Discussion

This patient did not experience panic attacks until she had taken alprazolam for 5 months, and the attacks began only after an increase in dose. This finding suggests that the duration of action of alprazolam is too brief to prevent rebound anxiety with dose administration four times daily.

The clinical deterioration that follows prolonged benzodiazepine use consists of several phenomena. Relapse is reemergence of the pretreatment anxiety symptoms. Rebound is the expression of new time-limited symptoms that were not present before treatment and depend on the pharmacokinetics of the drug. Somatic and psychological anxiety symptoms that exceed pretreatment levels of severity are likely to be rebound phenomena.[4] The development of early morning awakening after taking a short-acting benzodiazepine agent (eg, triazolam) at bedtime for 2 weeks is an example of rebound. Essentially, rebound goes beyond tolerance into the early phase of a withdrawal syndrome that develops between doses. Some speculate that rebound is not the early phase of withdrawal but a homeostatic response that differs from it, analogous to tardive dyskinesia from neuroleptics.[5] Finally, the longstanding adverse cognitive side effects of benzodiazepines are liable to change the vocational and social roles of the patient. These adverse effects include impairments of memory, learning, and performance as well as disinhibition. Agitation, depersonalization, and perceptual distortion can occur during withdrawal from alprazolam.[6] Short-acting benzodiazepines, such as alprazolam, might be associated with more intense rebound anxiety or withdrawal symptoms, so that psychological dependence, because it is reinforced by these phenomena, might occur more often.[7]

Although there were no physical signs of withdrawal, psychological dependence apparently contributed to the patient's abandonment of her treatment plan. Successful treatment of benzodiazepine dependence can require regular efforts for many months to treat psychological withdrawal symptoms. Clinical experience suggests that once older patients have taken benzodiazepines for more than a few months, they can become psychologically as well as physically dependent on them. Although physical dependence is associated with a clear-cut discontinuation syndrome in elderly as well as in younger patients, psychological dependence can be more intense in elderly patients. In psychological dependence, elderly patients are reluctant to discontinue a benzodiazepine even if continued therapeutic efficacy is uncertain.[8] For this patient, we see this hospitalization as an initial phase of treatment for a chronic condition.

Rebound effects are more distinct and severe when medication effects vary rapidly with time, as with benzodiazepines that have a short halflife. Abrupt discontinuation of steady doses of a benzodiazepine results in a sequence of withdrawal symptoms. The earliest phase is dominated by somatic anxiety symptoms, including agitation, irritability, restlessness, hypervigilance, jumpiness, and insomnia. It tends to begin within 1 to 4 days of discontinuation, depending on the half-life of the particular drug. With the short half-life of alprazolam, these early-phase withdrawal symptoms eventually begin to surface between regular doses, ie, as rebound.

Concern regarding benzodiazepine use in elderly patients focuses on the potentials for cognitive impairment and for exacerbation of age-associated or dementia-related decline in mental function. Acute treatment with benzodiazepines can impair anterograde memory and concentration, although the degree of impairment varies widely among elderly patients.[9 14] Generally, elderly long-term users of benzodiazepines are less likely to report cognitive decline than are new users or short-term users.[15] Elderly patients eliminate alprazolam more slowly than young patients and usually do not develop tolerance as rapidly or to the same extent.[16] In view of the advanced age and relatively small body mass of our patient, this dose she took is probably equivalent to 1 mg four times a day or more for a nonelderly adult.[17] Moreover, in view of her repeated demands for additional doses, she might have taken higher doses of alprazolam before admission than she admitted.

Panic attacks are discrete periods of intense fear and discomfort. Diagnostic and Statistical Manual of Mental Disorders IV (DSM IV) criteria of panic disorder include that these attacks be recurrent and unexpected.[18] At least one attack must be followed by 1 month or more of persistent worry about additional attacks or their implications and a major change in behavior related to the attacks. Our patient met these criteria. The requirements for somatic anxiety symptoms in panic attacks were met by the patient's report of a sense of dying from heart attack, impending death and racing heart, chest pain, ushing, choking, and shakiness. Accordingly, our patient met all DSM IV criteria for panic disorder except the causative alprazolam rebound effects.

Alprazolam might be the most extensively studied of all benzodiazepines in panic disorder. The first cross-national collaborative panic study found that alprazolam was more effective than placebo in an 8-week trial.[2] Alprazolam was more effective than placebo in 8-week trials in two subsequent studies.[19,20] Abrupt discontinuation of alprazolam after 8 weeks of treatment was followed by a 27% incidence of withdrawal panic attacks and a 35% incidence of withdrawal syndrome, which contrasts with no incidence of such effects in patients who had received placebo.[21] These findings provide a precedent for our present observation. The present case serves to illustrate the potential severity of alprazolam rebound and how its long-term use can exacerbate the symptoms for which it was originally administered.

It may be worthwhile to use benzodiazepines to treat anxiety disorders in a manner that avoids rebound effects and chronic neuropsychological impairment, such as by daily administration for less than 2 weeks or administration less frequently than daily of a short-acting agent. The regimen might be best in conjunction with an antianxiety drug that does not have tolerance or rebound effects, eg, a serotonergic agent such as citalopram or buspirone. literature review found many drugs and chemicals that appear to induce or exacerbate panic attacks or panic disorder. Selective serotonin re-uptake inhibitors (SSRIs), neuroleptics, isoproterenol, cocaine, pentagastrin, lactate, yohimbine, and carbon dioxide can induce panic attacks.[22 30] Oral and depot contraceptives can induce panic disorder.[31,32] Flumazenil provocation of panic attacks[33] and methyldioxymethamphetamine (MDMA) (Ecstasy) precipitation of panic disorder[34] have been reported. The present case is the first report of alprazolam-induced panic disorder; we do not believe it to be rare, but rather simply unrecognized as a medication effect.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....